Alabama, 2003

Damaging Wind in Alabama, July 13, 2003

July 13, 2003 · NWS BMX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jul 13, 1:27 PM CST, 43 minutes earlier.

Area forecast discussion, Jul 13, 1:27 PM CST, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
227 PM CDT SUN JUL 13 2003

.OVERVIEW...PATTERN SLOW TO EVOLVE...WITH TROPICAL INTERACTION TO
CONSIDER.

.SHORT TERM...MID LEVEL CAP AND SUBSIDENCE SEEM TO BE KEEPING A BIT
OF A LID ON THINGS ALONG A SW TO NE AXIS ACROSS THE FORECAST AREA.
ON THE FRINGES OF THE AREA...STORMS ABLE TO OVERCOME CAP AND
SUBSIDENCE...ARE GETTING STRONG.  BUT OVER THE CENTRAL COUNTIES...MID
LEVEL TEMPERATURE ALSO A BIT WARMER THAN MODELS SUGGESTED...WITH THE
18Z RAOB SHOWING -7 AT H5.  THIS GENERAL AREA SEEMS TO WEAKEN AND
SLIP TO THE SOUTH AND EAST...HOPEFULLY NOT TOO MUCH BEFORE THE HEAT
OF THE DAY IS GONE. REGARDLESS...SCATTERED CONVECTION LOOKS GOOD FOR
THE EVENING...PERHAPS HOLDING ON A LITTLE LATER.

BEYOND TONIGHT...SHARPENING RIDGE TO THE WEST...AND INDUCED SHARPER
TROUGH...WILL LIKELY OVERTAKE THE MIDLEVELS IN OUR AREA.  LOOKS
LIKE BEST CHANCES TOMORROW ROTATE INTO OUR FORECAST AREA...AND AS
RIDGE AXIS BUILDS INTO TENNESSEE VALLEY TUESDAY...ACTIVITY TRANSLATES
TO SOUTHERN COUNTIES.  SATELLITE SHOWS CLAUDETTE NEARLY STATIONARY
THIS AFTERNOON...WITH STRONG SHEAR ALOFT.  WILL HAVE TO WATCH FOR
POSSIBLE ADJUSTMENT TO THAT PATH AND THE POSSIBLE INFLUENCE OF ANY
CHANGES..

.EXTENDED...THURSDAY THROUGH SUNDAY...A BIT OF MALAISE EARLY...WITH
THREAT OF MCS ACTIVITY...WARMER TEMPS UNDER THE RIDGE...AND SUMMER
MOISTURE...SPELL DAILY POPS OF ONE CATEGORY OR THE OTHER.  SATURDAY
AND SUNDAY...POTENTIAL TROPICAL WAVE APPROACHING THE COAST...AND WILL
NEED TO BE WATCHED.  81

.PRELIMINARY NUMBERS...

BHM 71 89 70 90 72 / 30 30 20 20
MGM 72 90 71 91 73 / 30 40 20 30

.BHM...NONE.
Hazardous weather outlook, Jul 13, 12:00 PM CST, 2 hours 10 minutes before
ALZ011>015-017>050-132000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
100 PM CDT SUN JUL 13 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE (THIS AFTERNOON AND TONIGHT)...

A SURFACE FRONTAL BOUNDARY WILL BE NEARLY STATIONARY OVER PARTS OF
TENNESSEE THIS AFTERNOON. SCATTERED SHOWERS AND THUNDERSTORMS WILL
DEVELOP IN THE VERY MOIST AND UNSTABLE AIR NEAR AND SOUTH OF THIS
BOUNDARY THIS EFTERNOON...AND CONTINUE INTO THIS EVENING. SOME OF
THESE AFTERNOON AND EVENING THUNDERSTORMS WILL BE STRONG...AND
ISOLATED THUNDERSTORMS COULD BECOME SEVERE...WITH DAMAGING WINDS AND
LARGE HAIL THE MAIN CONCERN.

.DAYS TWO THROUGH SEVEN (MONDAY THROUGH SATURDAY)...

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER THE AREA AGAIN
MONDAY AFTERNOON AND EVENING. THESE THUNDERSTORMS MAY ALSO BECOME
STRONG WITH THE MAIN THREAT BEING STRONG GUSTY WINDS.  A RETURN TO A
MORE TYPICAL SUMMERTIME WEATHER PATTERN IS EXPECTED AFTER MONDAY...
WITH ISOLATED TO SCATTERED AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
MIGHT BE NECESSARY THROUGH THIS EVENING.

In the hours before

Special weather statement, Jul 13, 1:21 PM CST, 49 minutes before
ALZ013-131945-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
221 PM CDT SUN JUL 13 2003

.A THUNDERSTORM ADVISORY IN EFFECT FOR FAYETTE COUNTY UNTIL 245 PM
CDT...

.WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM.

AT 218 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER GLEN ALLEN...MOVING NORTHEAST AT 10 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR GLEN ALLEN...
STUDDARDS CROSSROADS AND BAZEMORE THROUGH 245 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS STRONG WINDS. WINDS 35 TO 45
MPH ARE LIKELY WITH THESE STORMS. OUTDOOR OBJECTS SUCH AS LAWN
FURNITURE...TRASH CANS....OR OTHER HOUSEHOLD ITEMS COULD BE BLOWN
AROUND.

LAT...LON 3392 8792 3374 8783 3376 8753 3387 8753
          3387 8765 3391 8765 3391 8774
Special weather statement, Jul 13, 1:49 PM CST, 21 minutes before
ALZ012-132030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
249 PM CDT SUN JUL 13 2003

.A THUNDERSTORM ADVISORY IN EFFECT FOR LAMAR COUNTY UNTIL 330 PM
CDT...

.WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM.

AT 248 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER VERNON...MOVING EAST AT 10 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR VERNON...MOLLOY AND
KENNEDY THROUGH 330 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS STRONG WINDS. WINDS 35 TO 45
MPH ARE LIKELY WITH THESE STORMS. OUTDOOR OBJECTS SUCH AS LAWN
FURNITURE...TRASH CANS....OR OTHER HOUSEHOLD ITEMS COULD BE BLOWN
AROUND.

LAT...LON 3380 8822 3362 8823 3356 8795 3385 8796

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lamar

When
July 13, 2:10 PM CST
Where
Lamar County, 2 mi NE of Vernon
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
EMERGENCY MANAGER
Coordinates
33.767, -88.100

Numerous trees were blown down near the intersection of SR 17 and Beaver Creek Road. Several other trees were also blown down across the county.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2003Every state in 2003This day in weather historyWarnings in Alabama, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5376315.